Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 85, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2011, 4:14 PM MST for Pima County, Arizona. It was in force for 46 min. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2011, 4:14 PM MST (23:14 UTC)
- Expired
- Aug 16, 2011, 5:00 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:15 PM MST | TSTM WND DMG | 2 S Dove Mountain, AZ | PALO VERDE TREES DOWNED. |
| Aug 16, 4:20 PM MST | TSTM WND DMG | 5 Se Marana, AZ | MESQUITE TREE DOWN AT SILVERBELL RD AND CONTINENTAL RESERVE LOOP WITH SEVERAL ADDITIONAL TREES DOWN IN CONTINENTAL RESERVE AREA. |
| Aug 16, 4:20 PM MST | TSTM WND DMG | 6 Se Marana, AZ | FRAMED BUILDING BEING CONSTRUCTED COLLAPSED. |
| Aug 16, 4:20 PM MST | TSTM WND DMG | 6 Se Marana, AZ | LARGE TREE DOWNED PARTIALLY ON RESIDENCE. |
| Aug 16, 4:20 PM MST | TSTM WND DMG | 7 Ese Marana, AZ | TREES DOWN IN THE SUNSET POINT NEIGHBORHOOD NEAR CORTARO FARMS RD AND STAR GRASS DR. |
| Aug 16, 4:25 PM MST | TSTM WND DMG | 6 Ese Marana, AZ | LARGE TREE UPROOTED NEAR EAGLESTONE LOOP. |
| Aug 16, 4:25 PM MST | TSTM WND DMG | 7 Sw Oro Valley, AZ | LARGE TREE DOWN BLOCKING PART OF ONE LANE OF THORNYDALE RD. |
| Aug 16, 4:25 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | FENCE BLOWN DOWN ONTO CAR. |
| Aug 16, 4:25 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | PALO VERDE TREE DOWNED ONTO PORCH. |
| Aug 16, 4:25 PM MST | TSTM WND GST 58 | 7 S Dove Mountain, AZ | SPOTTER WAS AT CORTARO AND INTERSTATE 10. |
| Aug 16, 4:30 PM MST | TSTM WND DMG | 7 Sw Oro Valley, AZ | LARGE TREE DOWNED AT BUTTERFIELD ELEMENTARY SCHOOL. |
| Aug 16, 4:30 PM MST | TSTM WND DMG | 7 Sw Oro Valley, AZ | LARGE TREE DOWN ON MEREDITH BLVD |
| Aug 16, 4:30 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | LARGE TREE DOWNED ON RESIDENCE NEAR INA RD AND OLDFATHER RD. |
| Aug 16, 4:30 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | MESQUITE TREE SNAPPED IN HALF IN BUSINESS PARKING LOT WITH BRANCHES FALLING ON TRUCK. |
| Aug 16, 4:30 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | SEVERAL TREES DOWN IN BUSINESS PARKING LOT WITH ONE TREE FALLING ON A PARKED CAR. |
| Aug 16, 4:35 PM MST | TSTM WND DMG | 8 Sw Oro Valley, AZ | SEVERAL TREES DOWN NEAR THORNYDALE RD AND COSTCO DR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 16 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
919 WUUS55 KTWC 162314 SVRTWC AZC019-170000- /O.NEW.KTWC.SV.W.0085.110816T2314Z-110817T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 414 PM MST TUE AUG 16 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF MARANA... * UNTIL 500 PM MST * AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF MARANA...OR 7 MILES SOUTHWEST OF ORO VALLEY...AND MOVING WEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT INTERSTATE 10. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3240 11128 3250 11114 3234 11097 3223 11106 TIME...MOT...LOC 2314Z 084DEG 6KT 3235 11106 $$
2 follow-up statements
667 WWUS55 KTWC 162323 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 423 PM MST TUE AUG 16 2011 AZC019-170000- /O.CON.KTWC.SV.W.0085.000000T0000Z-110817T0000Z/ PIMA AZ- 423 PM MST TUE AUG 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 417 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MARANA...MOVING WEST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH RAPIDLY FLOWING WATER. && LAT...LON 3240 11128 3250 11114 3234 11097 3223 11106 TIME...MOT...LOC 2322Z 084DEG 6KT 3235 11108 $$
325 WWUS55 KTWC 170002 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 502 PM MST TUE AUG 16 2011 AZC019-170010- /O.EXP.KTWC.SV.W.0085.000000T0000Z-110817T0000Z/ PIMA AZ- 502 PM MST TUE AUG 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS EXPIRED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM CONTINUED TO TRACK WEST AT 5 MPH...BUT WAS NO LONGER EXPECTED TO PRODUCE WINDS IN EXCESS OF 60 MPH. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE SAME AREA UNTIL 6 PM MST AS WASHES CONTINUED TO FLOW AT ELEVATED LEVELS. LAT...LON 3240 11128 3250 11114 3234 11097 3223 11106 TIME...MOT...LOC 2323Z 084DEG 6KT 3235 11108 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:10 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 2:10 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST TUE AUG 16 2011 .SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY NEXT WEEK ALONG WITH SEASONABLE DAYTIME TEMPERATURES. && .DISCUSSION...WEAK MID-LEVEL LOW PRESSURE SYSTEM OVER NWRN SONORA WILL MOVE NWWD INTO FAR SWRN AZ TONIGHT...THEN SYSTEM IS PROGGED TO MOVE INTO SRN NEVADA BY THUR MORNING. AMPLE MOISTURE TO JUSTIFY SCATTERED SHOWERS/TSTMS ACROSS SE AZ THIS EVENING. THE BEST CHANCE OF PRECIP THIS EVENING SHOULD BE FROM TUCSON SWD-SWWD...AND FROM THE WHITE MOUNTAINS WWD INTO SE PINAL COUNTY. AFTER MIDNIGHT...CHANCE- CATEGORY POPS FOR WRN PIMA COUNTY...THE TOHONO OODHAM NATION...AND SOUTH-CENTRAL PINAL COUNTY. WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ELSEWHERE. WED...AT THIS TIME APPEARS THAT SOME SUBSIDENCE WILL OCCUR BEHIND THE AFOREMENTIONED LOW PRESSURE SYSTEM. THUS WILL OPT FOR A SLIGHT CHANCE OF SHOWERS/TSTMS FROM TUCSON WWD...AND CHANCE-CATEGORY POPS ACROSS THE HIGHER TERRAIN EAST OF TUCSON. THUR-TUE...HIGH PRESSURE ALOFT PROGGED VIA THE 16/12Z GFS/ECMWF TO BE CENTERED OVER NEW MEXICO/WEST TEXAS. MEANWHILE...SHORTWAVE TROUGH TO APPROACH THE CALIFORNIA COAST THIS WEEKEND. AMPLE MOISTURE BETWEEN THE HIGH PRESSURE SYSTEM TO THE EAST AND THE TROUGH ALONG THE WEST COAST WILL MAINTAIN ISOLATED TO SCATTERED SHOWERS/TSTMS. DAYTIME TEMPS TO AVERAGE ABOUT 2-3 DEGS F OR SO OF NORMAL. && .AVIATION...EXPECT SCT TSRA/SHRA THRU 17/12Z THEN ISOLD-SCT TSRA/ SHRA WILL OCCUR WEDNESDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS WITH STRONGER TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS THRU WEDNESDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY WINDS WILL PREVAIL NEAR THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 16, 7:38 AM MST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 738 AM MST TUE AUG 16 2011 AZZ503-504-506>515-170600- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 738 AM MST TUE AUG 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH MONDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER 50 MPH. ALSO... EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-505-170600- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- SOUTH CENTRAL PINAL COUNTY- 738 AM MST TUE AUG 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND WIND GUSTS OF 40 TO 50 MPH WITH THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY THROUGH MONDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS OVER 50 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 9:39 PM MST | Special Weather Statement | TWC | Pima | 36 min |
| Aug 15, 9:56 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 15, 9:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 15, 10:42 PM MST | Severe Thunderstorm Warning | TWC | Pima | 48 min |
| Aug 15, 11:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 62 min |
| Aug 15, 11:39 PM MST | Areal Flood Advisory | TWC | Pima | 81 min |
| Aug 16, 3:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Aug 16, 3:53 PM MST | Flash Flood Warning | TWC | Pima | 82 min |
| Aug 16, 4:28 PM MST | Flash Flood Warning | TWC | Pima | 92 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.